Alert archive / Texas / High Wind Watches in 2020

High Wind Watch 10, NWS Midland/Odessa, TX

March 17, 2020Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 17, 2020, 2:51 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 19, 2020, 12:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 17, 2020, 2:51 AM CDT (07:51 UTC)
In effect from
Mar 19, 2020, 12:00 AM CDT
Expired
Mar 18, 2020, 2:45 PM CDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 17, 12:28 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 17, 12:28 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1228 AM CDT Tue Mar 17 2020

.DISCUSSION...

&&

.AVIATION...
Currently have patchy low clouds and fog over parts of the area...
expect these to expand to all TAF locations before morning. Some
airports may only see MVFR conditions but most will drop to IFR
with LIFR vsbys possible in dense fog. Conditions will return to
VFR by midday as S to SW wind picks up.

&&

PREV DISCUSSION... /issued 245 PM CDT Mon Mar 16 2020/

DISCUSSION...

VIS sat imagery and sfc observations show that the fog/stratus that
has plagued the lower elevations the past few days is slow to burn
off this afternoon.  No clouds were noted over the highlands, and
mesoanalysis shows sbcapes in excess of 3000 J/kg over the srn Big
Bend.  Late this afternoon, models are in general agreement in
developing convection along a weak dryline south of the border,
which will then develop northward across the river this evening. Mid-
lvl lapse rates in excess of 8C/km along the river, as well as
increasing deep-lyr shear ahead of an approaching 250mb jet, will
result in a minimal risk of svr activity over the Big Bend Area into
this evening.  Farther north, we've continued a mention of fog, as
conditions look similar to the past few nights.

Tuesday, the trough off the west coast near the Bay Area will is
forecast to split in two, and send the srn shortwave into Baja del
Norte by 18Z Wed.  This will ramp up SW flow aloft over West Texas
and Southeast New Mexico, bringing westerly flow onto the higher
terrain.  The NAM12 develops a mtn wave over the Guadalupes by late
afternoon, and we've issued a watch for marginal high winds there
for a few hours.  This increased westerly flow will also begin
sharpening up a dryline, where convection is likely to develop
during the afternoon.  40-50kts of deep lyr shear and steep mid-lvl
lapse rates will continue the threat of severe cells, everywhere
east of KMAF, aided by a 40kt LLJ to maintain moisture after dark.

Wednesday, the srn trough begins ejecting NE thru the Four Corners,
w/the 250mb jet over the region increasing 0-6km bulk shear to 70-80
kts over the area.  This will result in another bout of severe
convection...perhaps our best chances at precip this forecast.  High
winds will be likely in the Guadalupes, but we'll defer this to
later shifts.

As the trough ejects into the Central Plains Thu, a Pac front will
scour moisture east, making for a dry, windy day across the region.
Unfortunately, a strong cold front is forecast to follow the Pac
front Thu night, taking temps well-blo normal thru the weekend.
During this time, SW flow aloft will allow minor disturbances to
move thru the area over the weekend, resulting in mostly isolated
convection for the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  76  54  71 /  50  40  90   0
Carlsbad                       51  75  47  66 /  10  50  50   0
Dryden                         60  80  57  82 /  80  40  50   0
Fort Stockton                  57  80  53  75 /  30  40  60   0
Guadalupe Pass                 47  64  40  55 /  10  60  50   0
Hobbs                          51  72  46  65 /  10  50  70   0
Marfa                          49  73  43  69 /  20  40  50   0
Midland Intl Airport           56  77  52  70 /  30  50  90   0
Odessa                         56  77  52  69 /  30  50  80   0
Wink                           55  80  51  71 /  10  40  70   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Tuesday afternoon through Tuesday evening
     for Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Tuesday afternoon through Tuesday evening
     for Guadalupe Mountains Above 7000 Feet.

&&
Hazardous weather outlook, Mar 16, 2:09 PM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Mon Mar 16 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-171915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Mon Mar 16 2020 /109 PM MDT Mon Mar 16 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms are possible through tonight across the
Trans Pecos including the Davis Mountains, Big Bend area and the
Lower Trans Pecos. Storms may be accompanied by frequent lightning,
hail, gusty winds, and brief heavy rainfall.

Patchy areas of fog will be possible across much of the area Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe thunderstorms Tuesday and
Wednesday across most all areas, especially the Permian Basin. Severe
storms may be accompanied by large hail, damaging winds, heavy
rainfall, and an isolated tornado.

It will turn very windy Tuesday afternoon across the higher
elevations of the Guadalupe Mountains and a high wind watch is in
effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Tuesday and Wednesday.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 7:20 PM CDTSpecial Weather StatementMAFBrewster25 min
Mar 16, 7:33 PM CDTSpecial Weather StatementMAFBrewster27 min
Mar 16, 7:37 PM CDTSpecial Weather StatementMAF23 min
Mar 16, 7:48 PM CDTSpecial Weather StatementMAFBrewster27 min
Mar 16, 8:00 PM CDTSevere Thunderstorm WarningMAFBrewster45 min
Mar 17, 2:51 AM CDTHigh Wind WarningMAFCulberson18 hr
Mar 17, 3:09 AM CDTWind AdvisoryMAFCulberson18 hr
Mar 17, 3:40 PM CDTSpecial Weather StatementMAFBorden50 min
Mar 17, 3:47 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry43 min
Mar 17, 4:05 PM CDTSpecial Weather StatementMAFDawson40 min
Mar 17, 4:09 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines51 min
Mar 17, 4:39 PM CDTSpecial Weather StatementMAFCrane51 min
Mar 17, 4:55 PM CDTSpecial Weather StatementMAFBorden50 min
Mar 17, 5:12 PM CDTSpecial Weather StatementMAFCrane48 min
Mar 17, 5:13 PM CDTSpecial Weather StatementMAFUpton47 min
Mar 17, 5:24 PM CDTAreal Flood AdvisoryMAFBorden, Scurry2 hr
Mar 17, 5:27 PM CDTSpecial Weather StatementMAFScurry48 min
Mar 17, 5:39 PM CDTSpecial Weather StatementMAFPecos51 min
Mar 17, 6:33 PM CDTSpecial Weather StatementMAFTerrell42 min
Mar 17, 6:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell49 min

Nearby

High Wind Watches in Texas, 2020High Wind Watches in New Mexico, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.